Concerta Withdrawal: Symptoms, Treatment, and Help
What Are Concerta Withdrawal Symptoms?
After seven days, most individuals will begin to experience a relative return to normal functioning, some symptoms one may experience are:
- Difficulty sleeping
- Feelings of fatigue
- Unpleasant and very vivid dreams
- Psychomotor agitation
- Significantly increased appetite
Concerta is a medication that is primarily prescribed for the treatment of attention deficit hyperactivity disorder (ADHD). Concerta is the extended-release version of the drug methylphenidate, whereas its cousin drug Ritalin is the immediate-release form.
What is Concerta?
Methylphenidate is a controlled substance that is classified by the United States Drug Enforcement Administration (DEA) as a Schedule II controlled substance. Drugs in this classification do have empirically validated medicinal uses, but they are also drugs that have a high potential to be abused and a high potential to develop physical and/or psychological dependence in individuals who take them for significant periods of time. Methylphenidate is a relatively mild central nervous system stimulant when taken at therapeutic doses, and its stimulant properties help individuals with ADHD focus and check their tendency to be impulsive and hyperactive.
Methylphenidate blocks the transporters (a protein that pumps a neurotransmitter out of the synaptic cleft and back into the neurons to be repackaged and reused later) for dopamine and norepinephrine, which leads to increased concentrations of norepinephrine and dopamine in the synaptic cleft (the space between neurons). These increased concentrations of neurotransmitters lead to the drug’s stimulant effects, which in turn may also produce a number of psychoactive effects, such as feelings of euphoria, talkativeness, and high levels of energy, when individuals take large doses of the drug.
Abuse of Concerta
Stimulant drugs containing methylphenidate and similar drugs like Adderall are most often abused by college students who believe that the drug is a “cognitive enhancer.” The drug is often used to stay awake for long periods and study for exams. In reality, the drug is not a cognitive enhancer, but at low doses, it does help some people concentrate in the same way that other stimulants like caffeine do. College students also abuse these drugs in conjunction with other drugs of abuse, particularly alcohol, cannabis products, and other prescription drugs.
The most common form of abuse for Concerta and similar drugs consists of grinding up the pills and snorting the powder. This behavior results in the person experiencing a quicker onset of the psychoactive effects of the drug, and in many cases, it leads to individuals using far more of the drug than would normally be used for prescribed purposes. The drug is most often obtained from dealers who sell it illegally, or it is stolen from individuals who have a prescription for it.
Withdrawal from Concerta
There is a documented withdrawal syndrome for stimulant medications. The primary symptoms that occur during withdrawal from stimulants are psychological. The American Psychiatric Association (APA) lists the formal diagnostic criteria for stimulant withdrawal as consisting of:
- Symptoms that occur following abrupt cessation or significant reduction of use
- Dysphoria (unpleasant or negative mood states) within a few hours to several days of stopping use of the stimulant, in addition to at least two of the following symptoms:
- Difficulty sleeping (insomnia) or excessive sleeping (hypersomnia)
- Feelings of fatigue
- Unpleasant and very vivid dreams
- Psychomotor agitation (e.g., jitteriness, nervousness, moving quickly, edginess, etc.) or psychomotor retardation (e.g., slowed reflexes, moving as if one feels they are weighted down, moving like one is in slow motion, etc.)
- Significantly increased appetite
The symptoms that the individual displays must result in severe distress or impairment in everyday functioning. In addition, the symptoms cannot be better explained by some other medical issue (e.g., a thyroid problem), some other mental health issue, or the use of drugs or alcohol. A withdrawal syndrome specifically occurs when one stops using a particular drug.
Concerta has a relatively short half-life in both the immediate-release and extended-release forms, but individuals who abuse the drug may retain it in their system a bit longer. However, in general, the withdrawal timeline from methylphenidate or Concerta can be expected to occur over the following course:
- The symptoms begin to appear within 12 hours to several days after discontinuing the drug. Early symptoms are most commonly feelings of fatigue, increased appetite, lethargy, and mood swings that can consist of irritability, anxiety, and even depression. Some individuals report feeling mild fever, chills, some sweating, headache, nausea, and irregular heartbeat. Individuals may have difficulty paying attention and concentrating, which may lead to issues with short-term memory. Cravings for the drug will appear rather rapidly once the symptoms of withdrawal begin to appear.
- Within 3-7 days after discontinuation, the symptoms peak for most individuals. Following the peak of symptoms, individuals may still experience issues with fatigue, lethargy, increased appetite, and mood swings. Cravings may also continue but should not be as intense as they initially were.
- After seven days, most individuals will begin to experience a relative return to normal functioning. Some individuals may experience minor issues with fatigue, increased appetite, and cravings. In some cases, individuals still have issues with motivation and mood swings for quite some time.
- Symptoms that continue to appear in individuals who have not used the drug for several weeks are most likely not related to formal withdrawal symptoms but to other psychological factors.
Individuals who have consistently abused Concerta with other drugs of abuse may have more lengthy and complicated withdrawal syndromes, particularly if they habitually used Concerta with alcohol or other prescription medications like narcotic pain medications. It is also important to understand that there is a lot of individual variability in the presentation and length of any withdrawal syndrome. The symptoms listed by APA and the timeline listed here are general guidelines that are based on the experiences of most individuals.
An individual who experiences withdrawal from Concerta will most likely experience at least two of those symptoms but may experience others as well. For instance, there are reports in the literature of some individuals experiencing muscle cramps, mild tremors, and even issues with psychotic-like behavior, such as mild hallucinations or paranoia; however, these symptoms are rare.
Concerta Overdose Symptoms
Signs of Concerta overdose may include:
- Muscle twitching
- Increases hear rate
- Blurred vision
- Dry mouth
Please seek medical attention immediately if you or someone you love may be experiencing an overdose.
How Is Concerta Withdrawal Treated?
The withdrawal syndrome associated with stimulant medications like Concerta is not generally accepted as potentially dangerous in most cases. However, there is always the possibility that in rare cases some individuals will have extreme reactions. For instance, some individuals who are emotionally unstable may become very upset during withdrawal, and this may lead to potential accidents, issues with poor judgment, or self-harming actions. Other individuals may give into cravings during the withdrawal process and may binge on Concerta and/or some other drug, leading to an overdose.
Because there is an increased probability that an individual will relapse during the withdrawal process, and in rare cases, some individuals may engage in activities that can be harmful as a result of going through withdrawal, it is always preferable for individuals who have used Concerta medicinally or abused the drug for more than a few weeks to seek professional help when attempting to stop use. A consultation with a psychiatrist who specializes in addiction medicine or an addiction medicine physician is highly recommended. Most addiction treatment programs will either offer medical detox services or can refer clients to an appropriate treatment facility.
The withdrawal syndrome for any drug or medication can be managed by way of a physician-assisted withdrawal management program. A program to assist with withdrawal from stimulant medications will consist of the physician monitoring the individual’s symptoms and potentially administering a number of medications to control symptoms like fatigue, lethargy, depression, and cravings, as well as any other symptoms that may appear (e.g., nausea). The physician and other medical professionals will monitor the individual closely and slowly taper down the use of these medications as the person goes through the withdrawal process. With a tapering approach, the withdrawal process takes longer; however, the person experiences very minor symptoms or no symptoms at all. This significantly reduces the potential for relapse and prepares the individual for therapy.
Simply going through the withdrawal process for any drug, including Concerta, is not a sufficient approach to dealing with a substance use disorder. It has long been recognized that individuals need to be enrolled in a formal addiction treatment program that includes withdrawal management, medical management of other issues, therapy, social support groups, and other interventions as needed for the individual. For the vast majority of individuals, this requires a long-term commitment to living life without drugs or alcohol. Just going through withdrawal and not formally addressing the issues underlying addiction makes relapse incredibly likely.